Copyright 2000 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2000
Fomivirsen sodium is a new oligonucleotide drug that acts as an antisense compound to inhibit viral protein translation. It is given as an intravitreal injection weekly for 3 weeks and then every 3 weeks for maintenance.1 We report on retinal toxic effects associated with fomivirsen.
A 41-year-old man with human immunodeficiency virus infection was seen with zone 2 cytomegalovirus (CMV) retinitis in his right eye on July 15, 1998. He had been enrolled in a phase III drug trial for fomivirsen sodium at a dose of 330 µg for treatment in his left eye. He was receiving 3000 mg a day of oral ganciclovir sodium to treat systemic CMV viremia (not part of study protocol). He was enrolled in the study, per protocol, at a dose of 165 µg for treatment in his right eye. The first injection was given on July 22, 1998, and was repeated on July 29 and August 5. All injections were without complication. His visual acuity remained between 20/25 and 20/30 OD during this period.
At follow-up on August 19, 1998, nyctalopia and decreased visual acuity (20/50 OD) was noted. There was a midperipheral pigment epithelial change and cotton-wool spots around the perifoveal capillary network (Figure 1 and Figure 2). A visual field examination revealed a dense midperipheral ring scotoma (Figure 3). During the subsequent months, his visual acuity was stable at roughly 20/40 OD until it fell to 20/200 OD on September 30. The midperipheral area was scarred. A ganciclovir implant was placed in his right eye on October 29. Between discontinuation of treatment with fomivirsen in the right eye and placement of the implant, he was treated with a foscarnet sodium intravitreal injection at a dose of 2400 µg every 2 weeks. The CMV retinitis was well controlled, and visual acuity returned to 20/30 OD. Nyctalopia persists along with visual field changes and pigment scarring. The cotton-wool spots had resolved on follow-up in January 1999. An electroretinogram was attempted to evaluate if the toxic effects were rod specific. The patient was unable to cooperate adequately.
Right eye. Cotton-wool spots are seen near the fovea 4 weeks after the first dose of fomivirsen.
Retinal pigment epithelial disruption was seen circumferentially in the mid periphery.
Visual field examination findings of the right eye show a dense midperipheral scotoma.
The left eye was treated with a 330-µg dose of fomivirsen sodium per study protocol. He experienced only mild aqueous cell, which was treated successfully with topical steroids. Findings from a visual field examination performed on the left eye showed a relative scotoma corresponding to a localized temporal CMV-related retinal detachment, which had been walled off with laser photocoagulation.
Antisense drugs work by inhibiting the translation of viral messenger RNA. The antisense oligonucleotide compound joins with viral messenger RNA as viral messenger RNA is released from the cell nucleus. Consequently, viral-specific proteins are not produced by infected cells.
Treatment with fomivirsen sodium was studied in patients with peripheral CMV retinitis receiving a dose of 165 µg and in patients with sight-threatening disease receiving a dose of 330 µg.2 Time to progression with the 165 µg dose was 10 weeks and 13 weeks with the higher dose. There is an 18.5% incidence of a transient rise in intraocular pressure associated with injection of the drug (0.05 mL for the 330-µg dose and 0.025 mL for the 165-µg dose). This is transient and was not treated in this case. Mild intraocular inflammation occurs in 15% of cases. This is treatable with topical steroids.
Preparation for injection involves removing the drug with a filtered needle. It is possible that impurities in the constitution of the drug may have led to the reaction in our patient. It is unclear whether there is a direct effect of fomivirsen on the retinal pigment epithelium or rod cells. We believe that the observed retinal changes may not be dose related as the patient was receiving the higher dose in his fellow eye with no signs of toxic effects. The resulting damage to the retina or retinal pigment epithelium leads to severe, irreversible visual field changes and nyctalopia. Because cotton-wool spots are well known to occur in conjunction with human immunodeficiency virus retinopathy, it is unclear whether the perifoveal cotton-wool spots seen in this case were related to fomivirsen.
Corresponding author: Haris I. Amin, MD, Northern Illinois Retina, 4855 E State St, Rockford, IL 61108 (e-mail: firstname.lastname@example.org).
Amin HI, Ai E, McDonald HR, Johnson RN. Retinal Toxic Effects Associated With Intravitreal Fomivirsen. Arch Ophthalmol. 2000;118(3):426-427. doi: